Going off Parkinson's drugs like quitting cocaine
Let's say you want to start trying a more natural approach to Parkinson's diseases. First things first, you'd have to go off the drugs. Well, that's not as easy as you might think—in fact, new research likens the process to going off one of the most dangerous illegal drugs out there: cocaine.
Anxiety. Panic attacks. Depression. Sweating. Nausea. Generalized pain. Fatigue. Dizziness.
When a cocaine addict quits, he's treated to a period of withdrawal symptoms that make it VERY hard to stop taking the drug.
Why in the world am I talking about cocaine addiction here?
Because those withdrawal symptoms--caused by stopping one of the most dangerous illegal drugs there is--are the very same for patients going off perfectly legal, FDA-approved, doctor-encouraged drugs.
I'm talking about dopamine agonist (DA) drugs for Parkinson's-the go-to treatment for the disease. Oh, and these symptoms don't just come from quitting. No, they'll hit you even if you and your doctor are just working to REDUCE your dosage.
Researchers report that these symptoms can be severe-and that taking other Parkinson's drugs won't alleviate them.
So maybe you're looking to try a natural treatment for Parkinson's-or even another mainstream approach if the numerous side effects of DA drugs are hitting you hard. (They've been increasingly linked to uncontrollable compulsive behaviors including gambling, hypersexuality, and Internet addiction.)
Either way, there's a rough road ahead.
This is the first time researchers have defined this phenomenon (and these drugs have been around since the 1990s). They're calling it dopamine agonist withdrawal syndrome, or DAWS, and it's all detailed in a new study in the Archives of Neurology.
You see, DA drugs work on the reward pathways in your brain, just like cocaine-so, really, it makes sense that the withdrawal symptoms would be similar. I guess the drug companies churning out these DA drugs conveniently didn't make the connection during initial testing of the drugs.
Seems to me it's just another way Big Pharma is getting us all under their thumb. Now, I'm not necessarily saying they do this on purpose. But what better way to keep the money flowing than to create drugs that cause such severe withdrawal symptoms that people can't bear to quit?
"Reducing Dosage of Parkinson's Drugs Can Cause Symptoms Similar to Those of Cocaine Withdrawal," ScienceDaily